SOURCE: University of Michigan, news release, April 24, 2015
WEDNESDAY, April 29, 2015 (HealthDay News) -- Too few hospitals in the United States are doing everything they can to protect patients from a potentially deadly intestinal infection, a new study finds.
Researchers from the University of Michigan surveyed almost 400 hospitals nationwide to determine what measures they had taken to prevent Clostridium difficile infections, which kill nearly 30,000 Americans a year and cause illness in hundreds of thousands more.
Hospital patients are at high risk for C. difficile infections and for suffering serious effects, especially if they have taken antibiotics, which disrupt the normal community of bacteria in their digestive systems. Symptoms include diarrhea, fever, nausea and loss of appetite.
"C. difficile infection over the last decade has emerged as a threat to patients, especially the most vulnerable and the elderly, and has increased in incidence and severity," lead author Dr. Sanjay Saint said in a university news release.
The survey found that nearly all of the hospitals use a variety of precautions to protect patients from C. difficile, including monitoring for infections and using protective gear, separate rooms and special cleaning equipment when treating a patient infected with C. difficile.
"There are many ways to try to limit the spread, and from our data it looks like hospitals are aware of the evidence behind them and acting on many where they believe the evidence is strong," Saint noted.
However, nearly half of hospitals hadn't set strict limits on the use of antibiotics and other drugs that might allow the dangerous bacteria to flourish, even though such restrictions are shown to work, the study found.
"The one area where there's a major disconnect between evidence and practice is antimicrobial stewardship, or limiting antibiotics to use only when necessary. This is a real opportunity for improvement," Saint concluded.
In addition, nearly three-quarters of the hospitals did not have written policies to test patients for C. difficile infection when they developed diarrhea while taking antibiotics, or within several months of taking them. Diarrhea from C. difficile can lead to dangerous complications and death in vulnerable patients, the researchers said.
The study was published online recently in the journal Infection Control & Hospital Epidemiology.
The American Academy of Family Physicians has more about C. difficile infections.